Hail, Butler
- When
- August 26, 4:37 PM CST
- Where
- Butler County, 1 mi NE of Stringtown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -90.567
An organized complex of thunderstorms moved southeast across southeast Missouri during the late afternoon hours. The storms over the Ozark foothills, on the southwest edge of the complex, were locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An organized complex of thunderstorms moved southeast across southeast Missouri during the late afternoon hours. The storms over the Ozark foothills, on the southwest edge of the complex, were locally severe. The storms were related to a series of upper level disturbances rotating through the southern periphery of a 500 mb trough from the central Plains to the mid Mississippi Valley. Owing to strong daytime heating and tropical dew points in the mid 70's, the atmosphere was strongly unstable. Mixed layer capes ranged from 2000 to 3000 j/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 26, 1:37 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Paducah KY 237 PM CDT Mon Aug 26 2019 .SHORT TERM...(Tonight through Tuesday night) Issued at 237 PM CDT Mon Aug 26 2019 MCS over south central MO moving ESE at 45 mph. None of the models handled this activity at all. So needless to say our PoPs are geared toward reality. The area should enter southeast MO from 4 to 430 PM. How far east it makes it is very much in question. Given mesoscale trends, would not be surprised if it continues into southern IL and west KY for finally winding down a bit. There is a chance of severe thunderstorms mainly over southeast MO. The airmass is unstable and the activity is being supported by a 40-50kt mid level wind max. After this activity is no longer a factor, the convective allowing models continue to show more activity later tonight with the front, with chances continuing into Tuesday morning, ending in the afternoon across the KY Pennyrile region. Temps will be a blend of existing numbers and the latest NBM output. .LONG TERM...(Wednesday through Monday) Issued at 237 PM CDT Mon Aug 26 2019 Although not depicted properly early on by the NBM (National Blend of Model) guidance, the NBM has finally settled on a dry solution for the latter half of the week and into the weekend for the WFO PAH forecast area. Most of the numerical model suite keeps the local forecast area of the influence of High Pressure through Friday, with another surge of high pressure building into the area over the weekend. The lack of deep layer moisture across the area, combined with a flattening of the eastern Canada/Hudson Bay trough, will definitely keep the WFO PAH forecast area dry through Friday. The preferred CMCnh (Canadian) guidance does sharpen the trough over the Middle Mississippi Valley Saturday night into Sunday, but moisture is lacking over the area during this time, so the potential for measurable PoPs is quite limited. Hesitated to drop PoPs for Saturday, given the small potential entered in previous forecasts. However, given the limited PoP potential to begin with, opted to keep a dry forecast in place with this forecast package. Will be interesting to see if T.S. Dorian has any impact beyond this forecast period per medium range model guidance solutions. Will monitor official NHC forecasts for trends. && .AVIATION... Issued at 1220 PM CDT Mon Aug 26 2019 Scattered showers east of a KEVV-KCEY line will result in MVFR to local IFR conditions through mid afternoon. Elsewhere VFR to areas of MVFR to continue through the end of the day. Chances for additional showers and storms will come tonight from 03z southern IL into southeast MO, on through the overnight into west KY and southwest IN. MVFR to local IFR conditions with convection. Front will come through Tuesday morning, with precipitation chances ending. However, low MVFR to IFR conditions to continue. SSW winds will become northwest Tuesday morning. Overall speeds mostly at or below 10 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Short Term...08 Long Term....KES
Hazardous Weather Outlook National Weather Service Paducah KY 335 PM CDT Mon Aug 26 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 335 PM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Late Today and Tonight Thunderstorm chances remain in the forecast through tonight. Some may be strong to severe late today into southeast Missouri and southwest Illinois. Later tonight, if we see new activity move in, heavy rain and lightning should be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue through Tuesday evening. 1 to 2 inches average rainfall is forecast by the time the rain chances end Tuesday night. There is a slight chance of thunderstorms across all or part of the area Saturday and Saturday night. The main storm related concerns include lightning and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters should stay abreast of the latest forecasts and updates.
Special Weather Statement
National Weather Service Paducah KY
408 PM CDT Mon Aug 26 2019
MOZ100-262145-
Wayne MO-
408 PM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
445 PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Roselle to near Annapolis.
Movement was east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Piedmont, Sam A. Baker State Park, Greenville, Lodi and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3717 9074 3727 9073 3727 9055 3732 9055
3731 9022 3709 9042 3716 9076
TIME...MOT...LOC 2108Z 274DEG 42KT 3750 9051 3729 9074
DRSSpecial Weather Statement
National Weather Service Paducah KY
431 PM CDT Mon Aug 26 2019
MOZ086-262200-
Bollinger MO-
431 PM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER COUNTY UNTIL 500 PM
CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marquand, or 10 miles southeast of Fredericktown, moving southeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marble Hill, Alliance, Patton, Leopold, Sedgewickville and Glenallen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3731 9015 3732 9014 3759 9014 3760 8987
3728 8986 3717 8987 3721 9003 3731 9020
TIME...MOT...LOC 2130Z 295DEG 39KT 3744 9020
DRSSpecial Weather Statement
National Weather Service Paducah KY
455 PM CDT Mon Aug 26 2019
MOZ107-108-262230-
Carter MO-Ripley MO-
455 PM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER AND
NORTHWESTERN RIPLEY COUNTIES UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 8 miles southwest of Van Buren, moving southeast at 35
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hunter, Handy, Fremont and Grandin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3686 9122 3695 9122 3701 9108 3685 9074
3664 9100 3674 9112 3682 9112 3683 9122
3684 9123
TIME...MOT...LOC 2154Z 304DEG 32KT 3691 9111
DRSSpecial Weather Statement
National Weather Service Paducah KY
459 PM CDT Mon Aug 26 2019
MOZ100-107-109-262230-
Butler MO-Carter MO-Wayne MO-
459 PM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...
SOUTHWESTERN WAYNE AND NORTHWESTERN BUTLER COUNTIES UNTIL 530 PM
CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Piedmont, moving southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Ellsinore, Williamsville, Brush Arbor and Mill Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3705 9087 3705 9078 3714 9078 3714 9076
3717 9075 3700 9041 3682 9058 3703 9089
TIME...MOT...LOC 2159Z 304DEG 32KT 3705 9075
DRSSpecial Weather Statement
National Weather Service Paducah KY
520 PM CDT Mon Aug 26 2019
MOZ100-107>109-262245-
Butler MO-Carter MO-Wayne MO-Ripley MO-
520 PM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN RIPLEY...SOUTH CENTRAL WAYNE AND NORTHERN BUTLER
COUNTIES UNTIL 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Williamsville to 6 miles south of Hunter.
Movement was southeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Poplar Bluff, Naylor, Williamsville, Fisk, Harviell, Budapest,
Hendrickson, Milltown, Fairdealing, Brush Arbor, Grandin and
Rombauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3680 9097 3702 9055 3691 9026 3689 9025
3688 9026 3684 9022 3683 9022 3682 9021
3681 9022 3681 9020 3679 9020 3657 9060
TIME...MOT...LOC 2220Z 298DEG 39KT 3695 9055 3679 9086
DRSSpecial Weather Statement
National Weather Service Paducah KY
534 PM CDT Mon Aug 26 2019
ILZ088-089-092-093-MOZ087-111-112-262300-
Alexander IL-Union IL-Johnson IL-Pulaski IL-Cape Girardeau MO-
Scott MO-Mississippi MO-
534 PM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...WESTERN
JOHNSON...ALEXANDER...NORTHWESTERN MISSISSIPPI...SCOTT AND EAST
CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 600 PM CDT...
At 534 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ware to 7 miles east of Scott City to near
Hay-Wood City. Movement was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cape Girardeau, Scott City, Anna, Jonesboro, Oran, Benton, Goreville,
Mounds, Dongola, Morley, Tamms, Mound City, Kelso, Karnak, Hay-Wood
City, Horseshoe Lake Conservation Area, Olive Branch, Ware, Ullin and
Thebes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...and southeastern Missouri.
LAT...LON 3695 8970 3695 8971 3700 8973 3724 8951
3745 8950 3757 8895 3732 8895 3694 8929
3693 8969
TIME...MOT...LOC 2234Z 259DEG 51KT 3740 8941 3726 8941 3701 8964
DRSThe Paducah radar (KPAH), 163 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was down on County Road 450. A power line was down on County Road 461.
A tree was blown down onto a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841507, 841512, 841514.